Kansas, 2002

Hail in Kansas, June 17, 2002

June 17, 2002 · NWS GLD · 5 events in 2 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 17, 1:28 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 17, 1:28 PM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT MON JUN 17 2002

FORECAST CHALLENGES WILL BE THE CHANCE OF THUNDERSTORMS TONIGHT
AND TUESDAY NIGHT ALONG WITH HIGH TEMPERATURES THE NEXT FEW DAYS.

THE SURFACE TROUGH EXTENDS ALONG THE COLORADO/KANSAS BORDER.
DEWPOINTS EAST OF THE TROUGH ARE NEAR 60 DEGREES WITH DEWPOINTS IN
THE 40S AND BELOW TO THE WEST. CUMULUS CLOUDS ARE ALSO FORMING NEAR
THE CONVERGENCE AREA ALONG THE TROUGH AS TEMPERATURES ARE NEARING
100 DEGREES.

THE TROUGH ALONG THE KANSAS/COLORADO BORDER WILL BE A PERSISTENT
FEATURE...REMAINING IN THE FORECAST AREA THROUGH WEDNESDAY.  THE
UPPER FLOW FLATTENS AND BECOMES MORE ZONAL ON TUESDAY.  ON
WEDNESDAY THE UPPER TROUGH SWINGS INTO WESTERN U.S. AND LIFTS
NORTHEAST INTO THE NORTH CENTRAL PLAINS...DRAGGING A FRONT
THROUGH THE FORECAST AREA LATE WEDNESDAY/EARLY THURSDAY AS THE
UPPER LOW TRACKS EAST THROUGH SOUTH CENTRAL CANADA. SURFACE
HIGH PRESSURE MAKES A BRIEF APPEARANCE ON THURSDAY WITH THE LEE
TROUGH QUICKLY REFORMING ALONG WITH A LOW OVER THE BLACK HILLS AREA
BY LATE FRIDAY.

ALTHOUGH THE FORECAST AREA IS EXPECTED TO BE RELATIVELY DRY THE NEXT
COUPLE OF DAYS...HIGH TEMPERATURES NEAR THE CENTURY MARK WILL
COMBINE WITH A SERIES OF UPPER LEVEL S/WV TROUGHS MOVING ACROSS THE
REGION AND CONVERGENCE ALONG THE SURFACE TROUGH TO PRODUCE ISOLATED
THUNDERSTORMS EACH EVENING THROUGH MID WEEK.

THE EXTENDED PROGS ARE IN GOOD AGREEMENT.  SHOWERS AND THUNDERSTORMS
CONTINUE THROUGH THE WEEKEND AS THE FRONT MOVES INTO THE REGION...
BRINGING TEMPERATURES BACK TO NEAR NORMAL FOR THE LATTER PART OF THIS
WEEK. CONDITIONS SHOULD DRY OUT BY THE BEGINNING OF NEXT WEEK.

.GLD...NONE.

LOCKHART

In the hours before

Special weather statement, Jun 17, 9:43 AM MST, 5 hours 33 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-180600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT MON JUN 17 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

STORM SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON AND
EVENING EAST OF A TRENTON NEBRASKA TO TRIBUNE KANSAS LINE.

THE AIR MASS OVER THE TRI-STATE AREA WILL BE HOT BUT RELATIVELY DRY
THIS AFTERNOON AND EVENING. AFTERNOON HIGH TEMPERATURES WILL
REACH INTO THE MID 90S OVER MUCH OF THE REGION. A DRY LINE WILL BE
NEARLY STATIONARY ALONG A LINE FROM NEAR TRENTON NEBRASKA TO TRIBUNE
KANSAS. EAST OF THE DRY LINE...DEW POINTS WILL BE IN THE MID TO
UPPER 50S MAKING THE AIR MASS UNSTABLE. SCATTERED THUNDERSTORMS WILL
DEVELOP IN THE UNSTABLE AIR...GENERALLY AFTER 3 PM CDT (2 PM MDT). A
FEW ARE EVEN POSSIBLE WEST OF THE DRY LINE BECAUSE OF THE VERY WARM
TEMPERATURES. HOWEVER THE AREA EAST OF THE DRY LINE IS THE MOST
LIKELY AREA FOR SEVERE THUNDERSTORM DEVELOPMENT.

LARGE HAIL AND STRONG WINDS GUSTING TO 40 MPH OR GREATER WILL BE THE
THE PRIMARY HAZARDS FROM THE STORMS.

RJC

The radar

The Goodland radar (KGLD), 137 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Norton

When
June 17, 3:16 PM MST
Where
Norton County, 7 mi W of Lenora
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.600, -100.133

Hail, Graham

When
June 17, 3:45 PM MST
Where
Graham County, 4 mi SE of Morland
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.317, -100.033

Hail, Graham

When
June 17, 3:47 PM MST
Where
Graham County, Morland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.350, -100.083

Hail, Norton

When
June 17, 4:20 PM MST
Where
Norton County, 11 mi NNW of Norton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.983, -99.967

Hail, Norton

When
June 17, 4:40 PM MST
Where
Norton County, 5 mi NE of Norton
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.883, -99.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304973, 5304974, 5304975, 5304976, 5304977.